The next time your dentist recommends that you take an antibiotic, ask your dentist if it is really needed.

Background: Dentists write more than 24.5 million prescriptions for antibiotics a year. Why do they do this? If you’ve got, say, an infection from a tooth abscess, that would be a good reason—bacteria from the abscess can get into the bloodstream and cause a life-threatening infection.

However, some dentists still prescribe antibiotics when it’s no longer recommended by the American Dental Association (ADA) that they do so. For example, prior to a routine dental procedure such as filling a cavity, a dentist might prescribe an antibiotic to prevent a heart infection in people with heart conditions…or to prevent an infection in patients with an artificial joint, such as a hip or knee replacement. In those cases, the risk of taking an antibiotic (see below) is greater than the risk for an infection to the heart or joint.

Despite ADA guidelines, medical providers may also ask dentists to prescribe antibiotics prior to invasive dental procedures, especially for patients with joint replacements or a history of congenital heart disease. Dentists have often been overlooked as major partners in programs that promote appropriate antibiotic use, but it is crucial that dentists are included in efforts to improve the prescribing practices of these drugs.

When dentists prescribe antibiotics unnecessarily, they may be unknowingly contributing to an uptick in dangerous infections caused by the bacterium Clostridium difficile (C. diff.), which can sometimes cause a deadly diarrhea, according to recent research conducted by the Minnesota Department of Health.

Important finding: In a recent six-year study of 1,626 people with community-acquired C. diff., 57% reported that they had been prescribed antibiotics and 15% of those for dental procedures. Note: When a C. diff. infection is labeled “community-acquired,” it means that the person who got sick had not stayed overnight in a hospital or nursing home, where the illness tends to develop most often.

The study, which was presented at the 2017 annual meeting of the Infectious Diseases Society of America, found that patients who were prescribed antibiotics for dental procedures tended to be older and were more likely to receive clindamycin, an antibiotic that is commonly prescribed for C. diff. infection.

Of those patients who had received antibiotics from their dentists, 34% had no mention of it in their medical charts, which means that there’s a lack of communication between dentists and medical doctors that may play a role in the overprescribing of antibiotics. Diagnosis of C. diff. may be delayed because doctors are not aware of the antibiotic prescription. Also, many times, dentists are not aware when complications develop from antibiotic use. Patients tend not to go to their dentist when they develop diarrhea.

What this means: A C. diff. infection can develop after just one dose of an antibiotic—the drug can wipe out protective bacteria in the patient’s gastrointestinal system, allowing the C. diff. bacteria to thrive.

The situation is complicated by the fact that the C. diff. germ is easily spread from person to person (via the feces of an infected person who doesn’t wash his/her hands adequately and then touches food or objects) or by contact with improperly cleaned medical equipment such as commodes or rectal thermometers. In a single year, C. diff. caused nearly a half million infections and led to 15,000 deaths in the US, according to research published in 2015.

Bottom line: During routine medical appointments, be sure to inform your doctor of any  medications, including antibiotics prescribed by your dentist (or other medical professional), since your last visit.

And if your dentist or doctor offers to prescribe an antibiotic for you, be sure to ask, “Do I really need it?” Health-care providers sometimes prescribe an antibiotic even when you don’t need one, out of fear that you will be unhappy without the prescription. You’re less likely to get an antibiotic you don’t need if you make it clear to your doctors that you would prefer not to take the medication unless it is really necessary.

Do You Have a C. diff. infection?

If you’ve taken an antibiotic recently (most patients develop C. diff. within two weeks of starting antibiotics, but the times vary greatly) and have any of the following symptoms, call your doctor immediately.

  • Severe, watery diarrhea
  • Abdominal (belly) pain/tenderness
  • Fever
  • Nausea
  • Loss of appetite